Large fluctuations and irreversibility in nonequilibrium systems.

Dykman, Mark and Smelyanskiy, V. N. and Luchinsky, D. G. and Mannella, R. and McClintock, Peter V. E. and Stein, N. D. (1999) Large fluctuations and irreversibility in nonequilibrium systems. Nonlinear Phenomena in Complex Systems, 2 (1). pp. 1-7. ISSN 1561-4085

[img]
Preview
PDF (NPCS1999LargeFluct.pdf)
NPCS1999LargeFluct.pdf

Download (392kB)

Abstract

Large rare fluctuations in a nonequilibrium system are investigated theoretically and by analogue electronic experiment. It is emphasized that the optimal paths calculated via the eikonal approximation of the Fokker-Planck equation can be identified with the locus of the ridges of the prehistory probability distributions which can be calculated and measured experimentally for paths terminating at a given final point in configuration sspace. The pattern of optimal paths and its singularities, such as caustics, cusps and switching lines has been calculated and measured experimentally for a periodically driven overdamped oscillator, yielding results that are shown to be in good agreement with each other.

Item Type: Journal Article
Journal or Publication Title: Nonlinear Phenomena in Complex Systems
Uncontrolled Keywords: /dk/atira/pure/researchoutput/libraryofcongress/qc
Subjects:
Departments: Faculty of Science and Technology > Physics
ID Code: 31963
Deposited By: Professor P. V. E. McClintock
Deposited On: 08 Mar 2010 14:46
Refereed?: Yes
Published?: Published
Last Modified: 19 Sep 2019 23:47
URI: https://eprints.lancs.ac.uk/id/eprint/31963

Actions (login required)

View Item View Item